Trusted Content

Trazodone Overdose Signs And Symptoms

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

April 18, 2019

Severe trazodone overdose symptoms include changes in heart rate, difficulty breathing, and seizures. Trazodone overdose can also lead to serotonin syndrome, a condition that may be life-threatening.

Trazodone is an antidepressant commonly used to treat sleep disorders as well as depression and anxiety. It was formerly marketed under the brand names Desyrel and Oleptro.

Though trazodone has a low potential to be abused, some people misuse it, taking it in excess or outside of prescription guidelines. It is dangerous to take more trazodone than a doctor prescribes, as this can increase the chance of adverse effects and may cause an overdose.

Trazodone Overdose Signs And Symptoms

Taking high doses of trazodone or taking it more frequently than prescribed can cause an excess of the drug to be present in the body. This increases the chance that a person will overdose by taking more trazodone before the previous dose has left their system.

Trazodone overdose signs and symptoms can be serious, and may include:

  • vomiting
  • drowsiness
  • dizziness
  • headache
  • insomnia
  • tremors
  • seizures
  • difficulty breathing
  • low blood pressure
  • irregular or slow heart rate
  • a painful, persistent erection (priapism)

Death from a trazodone overdose is unlikely if medical attention is sought right away. However, slowed or stopped breathing for a prolonged time can cause permanent brain damage.

Serotonin Syndrome

Trazodone is a serotonin modulator, part of the class of serotonin antagonist and reuptake inhibitors (SARIs).

Serotonin is a brain chemical responsible for promoting a positive mood and relaxation, which helps with depression and sleep. Trazodone works by blocking serotonin receptors in the brain so more serotonin can be present and active.

When serotonin levels rise too high, it can cause an adverse reaction called serotonin syndrome, which may be life-threatening. This can occur when someone starts taking trazodone, if they increase their dosage, or if they consume a large amount of the drug.

Symptoms of serotonin syndrome may be:

  • agitation or restlessness
  • loss of muscle control
  • muscle stiffness
  • irregular or rapid heart rate
  • high blood pressure
  • sweating or shivering
  • diarrhea
  • high fever
  • dilated pupils
  • seizures
  • loss of consciousness

Overdose From Mixing Trazodone With Other Drugs

Central nervous system (CNS) depressants like alcohol, opioids, and benzodiazepines have a similar function to trazodone. While they target a different area of the brain, they also encourage relaxation by reducing brain activity and slowing a person’s breathing and heart rate.

Mixing trazodone with CNS depressants increases the effects of these substances, which can result in severe respiratory depression and may be fatal.

Find Treatment For Trazodone Abuse Today.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

Overdose From Snorting Trazodone

Most people, even those who abuse trazodone, take it orally. The drug should be effective for insomnia right away. However, it can take up to two weeks for someone to feel the full antidepressant effect of trazodone.

Some people crush trazodone pills and then snort the powder for more immediate results. When trazodone is ingested orally, it passes through the digestive system, which slows its effect and may decrease how much of the drug reaches the bloodstream.

When someone snorts (insufflates) trazodone, the blood vessels in the nose absorb it and take it directly into the blood.

This may cause someone to overdose by taking an amount that is safe orally but is not meant to hit their bloodstream immediately or all at once.

What To Do If Someone Overdoses On Trazodone

If someone overdoses on trazodone, contact 911 or poison control immediately.

The emergency dispatcher may ask questions regarding how much trazodone the person took, how long ago, whether it was prescribed to them. They may also ask about the individual’s age and weight.

Once the person who overdosed has been admitted to the emergency department, they will be closely monitored. They may have their stomach pumped or receive activated charcoal to absorb toxins. Intravenous (IV) fluids and medications may be administered to stabilize and revitalize them.

Preventing A Trazodone Overdose

The best way to prevent a trazodone overdose is to take the drug within prescription guidelines, or not at all. For people who struggle with trazodone abuse, an inpatient rehab program may help by teaching natural ways to relieve insomnia, anxiety, and depression.

Before treatment can begin, a person may undergo detox, the process of clearing trazodone out of the body. Uncomfortable withdrawal symptoms can occur if someone suddenly stops taking trazodone. Detox programs include medical monitoring and may taper trazodone dosage to ease the withdrawal process.

Treatment for trazodone abuse may include relaxation and coping techniques, behavioral therapy, and medication management if needed. Many inpatient programs address co-occurring mental disorders as well and work to prevent relapse by dealing with the root issues.

Mayo Clinic - Serotonin Syndrome

U.S. National Library of Medicine: DailyMed - LABEL: TRAZODONE - trazodone tablet

U.S. National Library of Medicine: MedlinePlus - Trazodone hydrochloride overdose

Find Treatment For Trazodone Abuse Today.
Find Treatment For Trazodone Abuse Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592